Kentucky, 2019

Strong Wind in Kentucky, November 27, 2019

November 27, 2019 · NWS JKL · 5 events in 5 counties and zones

, and continuing through the early evening hours. m.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front crossed east Kentucky on Wednesday, November 27th, producing damaging wind gusts starting around 10 a.m., and continuing through the early evening hours. The strongest wind gusts were observed between 11 a.m. and 1 p.m. Numerous power outages were reported across eastern Kentucky along with a few reports of trees down and some localized damage. This includes shingles blown off of a roof in Morgan County, while a porch was thrown onto a mobile home in Pike County. During the peak of the strong and gusty winds, more than 7,000 customers were without power.

The highest measured wind gust across eastern Kentucky, of 57.4 mph, occurred at the Pike County Mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 27, 10:25 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 27, 10:25 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1025 AM EST Wed Nov 27 2019

.UPDATE...
Issued at 1025 AM EST WED NOV 27 2019

14z sfc analysis shows quite the tight packing of pressure lines
over Kentucky as deep low pressure passes by to the north A cold
front associated with this is just entering eastern Kentucky
supporting a narrow band of showers in the north, but mostly dry
as the deeper moisture has exited the state to the east. The main
effect of this front will be the strong winds produced by the
tight pressure gradient and brought down from aloft by good mixing
and momentum transfer. This transference is enhanced by the large
breaks in the clouds associated with the dry slot ahead of the
front and subsidence behind it. As such, wind gusts of up to 50
mph from the southwest can be expected through at least mid
afternoon across the area. The wind advisory remains in effect and
an SPS was issued earlier for some higher reflectivity showers
moving out of the Bluegrass region along and north of Interstate
64. Do not anticipate the need for any additional SPS issuances
with only a few light showers remaining along the front and post
frontal. Temperatures have also taken advantage of the sunshine
and southwest winds ahead of the boundary to soar into the low to
mid 60s while dewpoints are up substantially over 24 hours - now
in the mid 50s to lower 60s. With fropa the winds will switch more
westerly and pick up so that peak winds of 40 to 50 mph will be
possible through the entire area. Have updated the forecast to
fine tune the sky cover and PoPs through the rest of the day and
also to add in the latest NationalBlend T and Td guidance along
with the current obs and trends. These updates have been sent to
the NDFD and web servers. An updated set of zones and NPW will
also be issued shortly.

UPDATE Issued at 651 AM EST WED NOV 27 2019

Issued an update to the forecast to input the latest observations
and trend them into the mid morning hours. Adjusted temps slightly
for the increase of temps this morning and then the drop this
afternoon after the cold front passes through. The rest of the
forecast is on track.

&&

.SHORT TERM...(Today through Thursday)
Issued at 458 AM EST WED NOV 27 2019

Current surface analysis across the area features the cold front
out in western Kentucky pressing eastward through the early
morning hours. Current placement as of 09Z has the front along
the IN and IL line with much of the heavier precip ahead of the
front into central and eastern Kentucky. Radar trends and model
soundings suggest that some stronger convection may still be
enough to produce a CG or 2 so have left thunder in the forecast
through 14Z as the bulk of the lifts passes through this morning.
Much of the heavier precip is pressing through far eastern
Kentucky right now with the bulk of the moisture advected into the
area. Rainfall amounts with this area of rainfall has been
roughly in the 0.25 inch range per hour. A secondary line of
precip is pushing through central Kentucky associated with a
prefrontal trough. Rainfall amounts have been slightly less per
hour but still will add to the rain already fallen over eastern
Kentucky bringing some amounts to over an inch.

Concerning the winds with this system, the strongest winds aloft
still look to be just west of the back edge of the low level
moisture according to the low level water vapor imagery. West of
I-65, winds are reaching 30 to 35 mph gusts associated with the
second round of showers along the prefrontal trough. This stronger
increase of winds will begin to reach I-75 by 10Z with winds then
beginning to ramp up across the entire CWA. Current trends has
precip ending for the most part across eastern Kentucky by 18Z as
models push this system through quite quickly. A nondiurnal
temperature trend will then follow with highs in the low 60s
before 18Z then dropping into the upper 40s by 00Z. Winds are
still expected to gust between 35 and 50 mph from 12Z to 00Z.
Winds along the top of the mixed layer still indicate 50 knots,
making at least 40 to 50 mph winds possible across the area. Will
continue the Wind Advisory.

Tonight, after the winds begin to decrease behind the front,
northwest flow will take over, but with a relaxed but noticeable
gradient, winds will remain mixed through the overnight. Wrap
around moisture will flow into the area leading to some upslope
winds and thus stratocumulus development. Model sounds and MOS
data support this development. However, late shift of winds at the
surface will make for a slightly later development of cloud cover,
but mainly in the southwest. Thus, have made some adjustments in
the ridge to valley temperature differences due to the delay of
cloud cover setting up. Dry air finally advecting into the area at
the surface will dry out the low levels allowing some breaks in
the cloud cover Thursday morning before mid and upper level cloud
cover moves back into the region later in the day. The lack of
clearing through the day will only allow highs to reach the mid
40s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 525 AM EST WED NOV 27 2019

An amplified pattern is expected to begin the period. Thursday
night is expected to begin with an upper level trough in the
Atlantic, an upper level ridge centered in the Gulf of Mexico and
extending northwest toward the western Great Lakes, and a trough
over much of the western Conus with an embedded upper level low
centered in the northern CA vicinity. Southwest flow is expected
from south of the Baja region across Mexico and into the southwest
Conus and Southern and Central Plains to begin the period. At the
surface, an area of high pressure is expected to be centered in
Ontario and extending south into the OH Valley and lower MS
Valley.

The axis of the ridge is expected to slowly move to move to the
eastern seaboard through Saturday night while an upper level
trough/upper low should emerge into the Plains late Friday night
and Saturday. In advance of the upper level low moisture should
increase at levels form the MS Valley and into the OH and TN
Valleys and Appalachians through Friday night, with the deeper
moisture working across the OH Valley on Saturday and Saturday
night. In response to the upper low moving into the Plains, a sfc
low should develop/reorganize in the Central Plains from late
Friday into Friday night and occlude. The frontal zone from this
system should reach the OH Valley Sat evening and cross the local
area on Saturday night while the center of the parent sfc low
nears the vicinity of the Quad Cities/northern IL around sunrise
on Sunday. Behind the sfc front, another period of dry slotting
is expected which is expected to move across the OH Valley and
into the Appalachians from late Sat night and Sunday lead to
another round of gusty winds for the OH Valley and adjacent areas
from late Saturday into Sunday.

Finally, the upper level low is expected to reach the vicinity of
the southern Great Lakes by Sunday evening and then track into the
central Appalachians Sunday night or early on Monday. This upper
level low is expected to move off the eastern seaboard by Monday
evening with ridging building into east KY and a return to more
westerly flow by the end of the period with a broad trough over
the eastern Conus to end the period.

Weak disturbances in southwest flow and increasing moisture could
lead to light rain or showers as early as Friday evening as a
warm front develops east of the sfc low taking shape in the Plains
and extends to the eastern KY vicinity. However, the more
substantial chances for widespread showers should hold off until
late Friday night and Saturday. Moisture and forcing peak near
and in advance of the sfc front approaching and then moving across
the area on Saturday night when 90 pops were used across the board.

A lull in precipitation chances should occur in the dry slotting
behind the boundary late Saturday night and for most of the
daylight hours on Sunday. Winds appear to be gusty during that
period with gusts peaking at 5 to 10 mph less than this current
event as it stands now. However, this scenario will continue to be
monitored. Winds gusts of 30 to 40 mph appear probable, however,
and were highlighted in the HWO.

As the column cools and lapse rates steepen with the approaching
upper level low on Sunday evening and Sunday night 850 mb
temperatures should dip below 0C and may reach around -5C on
average toward sunrise on Monday. The airmass will moderate as
the upper low departs. Additional showers should occur Sunday
evening into Monday with the upper low moving into the
Appalachians and some snow showers are anticipated at this time
with upslope low level flow. The higher elevations above 2000 feet
appear to have the best chance for a longer period of snow
showers, and especially for light accumulations with temperatures
possibly more marginal below 2000 feet. Some of the snow should
fall at night, however, so light accumulations could occur late
Sun night in the lower elevations as well. The threat for snow
showers has been mentioned in the HWO at this time as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 655 AM EST WED NOV 27 2019

A few light to moderate showers are currently pressing through
eastern Kentucky currently. Some IFR and below conditions are
likely through 12Z to 15Z as the fast moving system pushes through
the area. By 18Z, much of the shower activity will have pushed
through eastern Kentucky. In fact, skies will begin to clear up by
the afternoon as the fast moving cold front pushes through. The
only other concern will be the gusty winds gusting from the
southwest through 15Z and then switching to the west and northwest
through the rest of the afternoon. These gusts will ramp up to 30
to 40 knots between 12Z and 00Z before decreasing towards the end
of the TAF period. Some stratocumulus may begin to develop across
the area after 00Z tonight leading to some MVFR cigs. Some IFR
cigs are even possible to end the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...SHALLENBERGER
LONG TERM...JP
AVIATION...SHALLENBERGER
Hazardous weather outlook, Nov 27, 11:40 AM EST, 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1140 AM EST Wed Nov 27 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1140 AM EST Wed Nov 27 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Southwest to west winds will produce gusts reaching 40 to 45 mph.
A few localized gusts around or just above 50 mph are possible.
The winds will diminish during the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another strong cold front could produce wind gusts over 30 mph
late Saturday night and on Sunday.

Snow showers are possible from Sunday evening into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SHALLENBERGER/GREIF

In the hours before

Special weather statement, Nov 27, 9:02 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
902 AM EST Wed Nov 27 2019

KYZ044-050>052-271445-
Rowan-Montgomery-Fleming-Bath-
902 AM EST Wed Nov 27 2019

...A SHOWER WILL AFFECT CENTRAL MONTGOMERY...BATH...FLEMING AND ROWAN
COUNTIES...

At 901 AM EST, a shower was located near Sharpsburg, or 11 miles
northwest of Mount Sterling, moving east at nearly 60 mph.

Wind gusts of 50 to 55 mph are possible with this shower.

Locations impacted include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Camargo, Sharpsburg, Salt Lick, Fairview, Ramey, Pecks Ridge,
Wyoming, Peasticks, Triplett, Flat Creek, Christy, Odessa, Hilda,
Bourbon Furnace and Pebble.

If you are on or near Cave Run Lake, get out of the water and move
indoors or inside a vehicle. Be prepared for high winds.

LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
      3839 8340 3830 8333 3821 8330 3820 8327
      3798 8399 3812 8408 3832 8384 3836 8388
      3835 8390 3837 8390 3836 8392 3842 8395
      3844 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 1401Z 248DEG 51KT 3822 8403

GREIF
Local storm report, Nov 27, 10:19 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 4 S OWINGSVILLE         38.08N 83.76W
11/27/2019  M40 MPH          BATH               KY   MESONET

            WIND GUST TO 40 MPH AT BATH COUNTY MESONET.

&&

JMWIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Pike

When
November 27, 11:51 AM EST
Where
Pike forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Strong Wind, Estill

When
November 27, 12:20 PM EST
Where
Estill forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Strong Wind, Morgan

When
November 27, 12:47 PM EST
Where
Morgan forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Strong Wind, Rowan

When
November 27, 1:45 PM EST
Where
Rowan forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Strong Wind, Lee

When
November 27, 2:07 PM EST
Where
Lee forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858789, 858785, 858788, 858786, 858787.